Texas, 2023Drought in Texas, August 22 to 31, 2023
August 22 to 31, 2023 · NWS FWD · 8 events in 8 counties and zones
Drought conditions continued to worsen across North Texas and eastern Central Texas late in the month, with severe drought conditions expanding in area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued to worsen across North Texas and eastern Central Texas late in the month, with severe drought conditions expanding in area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 21, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 21, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1145 PM CDT Mon Aug 21 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Tuesday night/
The heat will stay with us through the week but increased cloud
cover associated with TD 9 will likely keep most of our Central
Texas counties a touch cooler on Tuesday than the past few days.
Therefore, we will keep a Heat Advisory across about the southern
half of the forecast area, with an Excessive Heat Warning
elsewhere. We will also highlight the critical fire threat with a
Red Flag Warning for all but the extreme north/northeast counties
where wind speeds will be a bit lighter than the rest of the CWA.
Unfortunately, the best moisture and lift associated with TD 9
will remain across South Texas, but there is still a low chance
for a few showers or storms to graze the southern zones Tuesday
afternoon.
Overnight lows will once again reach the upper 70s to lower 80s
across most of the forecast area. Highs Tuesday will still be hot
(101-107), but as mentioned above, it will be a few degrees
cooler across Central Texas.
A breezy east wind associated with the tropical depression will
prevail on Tuesday. Once the remnants of the depression move
farther inland Tuesday night, the wind will become more
southerly.
79
&&
.LONG TERM... /Issued 306 PM CDT Mon Aug 21 2023/
/Wednesday Onward/
A 600dam ridge will remain in full control of Central CONUS
weather through the middle and latter portion of the week.
Excessive heat will be the result here locally, with widespread
triple-digit highs expected to continue. Extensions of heat
headlines will be necessary through the second half of the week,
with most or perhaps all of the area under returning to an
Excessive Heat Warning. In addition, an elevated to critical fire
threat will persist each day, although moderate wind speeds of
10-15 mph will prevent this threat from reaching even higher
levels. Red Flag Warnings and/or Grass Fire Danger Statements will
be necessary to address this concern on nearly a daily basis.
By the upcoming weekend, a slight breakdown of the upper ridge
will occur, while its center becomes repositioned over the Desert
Southwest. This may open the door for a weak front to intrude into
the Southern Plains as modest mid-level northwesterly flow
ensues. A seabreeze along the Texas coast may also become more
active in the absence of the ridge which may offer low rain
chances to our Central Texas zones over the weekend and early next
week. At this time, PoPs of only 20% or less are warranted, and
most areas will probably remain dry during the course of the next
seven days. Unless cloud cover and/or precipitation coverage is
higher than expected, it appears unlikely that any noteworthy drop
in temperatures will occur through the extended portion of the
forecast, with most areas reaching or exceeding the 100 degree
mark on a daily basis into early next week.
-Stalley
&&
.AVIATION... /NEW/
/06Z TAFs/
The only aviation weather concern through Tuesday will be a breezy
east wind associated with Tropical Depression 9. This wind will
continue to affect preferred traffic patterns and create some
minor crosswind issues on north/south oriented runways.
Otherwise, we expect VFR conditions to continue at all TAF sites
through Tuesday night with scattered to occasionally broken middle
and high clouds associated with the tropical depression.
An east to southeast wind less than 10 knots overnight and Tuesday
morning will become more easterly Tuesday afternoon. Wind speeds
will increase in the afternoon between 8 and 13 knots with some
gusts around 20 knots. Wind speeds will slowly decrease Tuesday
evening while veering back to the southeast/south.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 84 104 83 104 84 / 0 0 0 5 0
Waco 80 103 78 103 80 / 5 5 0 5 5
Paris 78 101 78 102 78 / 0 0 0 5 0
Denton 79 105 79 105 79 / 0 0 0 5 0
McKinney 79 102 79 102 80 / 0 0 0 5 0
Dallas 84 105 83 105 85 / 0 0 0 5 0
Terrell 79 104 78 104 80 / 0 0 0 5 0
Corsicana 81 105 79 105 81 / 5 0 0 10 5
Temple 79 103 76 103 79 / 0 10 10 10 5
Mineral Wells 78 106 76 106 78 / 5 0 0 5 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Tuesday for TXZ091>095-
101>107-116>123-131-133>135-146.
Heat Advisory until 9 PM CDT Tuesday for TXZ100-115-129-130-132-
141>145-147-148-156>162-174-175.
Red Flag Warning from 10 AM to 9 PM CDT Tuesday for TXZ100>103-
115>119-121-122-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, Aug 21, 10:48 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1148 PM CDT Mon Aug 21 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1148 PM CDT Mon Aug 21 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Triple-digit temperatures and high heat index values will prevail
throughout the week. An elevated fire threat will accompany the heat.
There will be a low chance for afternoon thunderstorms across
portions of Central Texas on Tuesday and again over the upcoming
weekend. Lightning and gusty winds will be the primary hazards with
any storm that manages to develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Montague
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Cooke
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Jack
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jack forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Severe drought conditions impacted eastern portions of the county through the end of the month.
Drought, Collin
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Collin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Severe drought conditions impacted western portions of the county through the end of the month.
Drought, Stephens
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe drought conditions impacted southeastern portions of the county through the end of the month.
Drought, Ellis
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Freestone
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Freestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Navarro
- When
- August 22, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Louisiana, August 22 to 31, 2023$23 million · 3 events
- Flash Flood in Arizona, August 22, 2023$7.0 million · 1 event
- Tornadoes and Tropical Storm in Texas, August 22, 2023$381,000 · EF0 · 28 events
- Heat in Oklahoma, August 22 to 26, 202373 events
- Excessive Heat in Oklahoma, August 22 to 26, 202365 events
- Tropical Storm in Texas, August 22, 2023$70,000 · 5 events
- Excessive Heat in Minnesota, August 22 to 23, 202333 events
- Drought in New Mexico, August 22 to 31, 202312 events
- Drought in Texas, August 22 to 31, 202311 events
- Excessive Heat in Wisconsin, August 22 to 24, 202310 events
- Marine Tropical Storm in Gulf of Mexico, August 22, 20238 events
- Drought in Iowa, August 22 to 31, 20238 events